Arizona, 2021

Flash Flooding in Arizona, July 28, 2021

July 28, 2021 · NWS FGZ · 2 events in 1 county or zone

Monsoon moisture over northern Arizona brought isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over northern Arizona brought isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:31 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 28, 2:31 PM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
231 PM MST Wed Jul 28 2021

.SYNOPSIS...Plentiful monsoon moisture will persist over northern
Arizona through the weekend. The greatest thunderstorm coverage is
expected on Thursday and Friday, with storms capable of producing
high rain rates and flash flooding.

&&

.DISCUSSION...Modest thunderstorm activity is present over
northern Arizona this afternoon coverage-wise, though a few storms
have produced some impressive rain rates. Expect storm coverage to
gradually decrease starting around 5-6 pm, with the majority of
thunderstorm activity ceasing by around 9 pm. The exception will
be in portions of eastern Arizona, where activity moving west out
of New Mexico could bring a few areas some rain overnight.

An increase in storm coverage and rainfall intensity relative to
today is forecast for Thursday. Precipitable water values will be
slightly higher, but in addition a westward moving short wave
trough is forecast to move across northern Mexico, with some
influence from this wave extending northward into Arizona. HREF
forecasts indicate the greatest threat for heavy rain tomorrow
over the White Mountains and atop the Mogollon Rim north of
Payson, though a notable chance for heavy rain exists near and
west of Flagstaff as well.

On Friday, the threat for heavy rain is expected to be focused
primarily from I-17/US 89 westward as the short wave trough
continues its westward trek. ECMWF rain EFI values are somewhat
enhanced north and west of Flagstaff, matching with the expected
heavy rain potential. Though this event does not appear to be
quite as prolific rainfall-wise as the event last weekend for
most locations, flash flooding is still a significant threat as
soils are quite saturated.

Saturday and Sunday...High atmospheric moisture content will
persist. No discernible enhanced forcing is identifiable in this
time frame, but weak steering flow is expected as the high center
sits just to our east/southeast in the EC ensemble mean. Even
without much forcing, storms will be capable of high rain rates
with the weak steering flow.

Monday through Wednesday...A modest decrease in precipitable water
is possible through this time frame, with the high center drifting
nearly overhead in the EC ensemble mean. This may have a tendency
to lead to a decrease in thunderstorm coverage and intensity.
Looking at individual ensemble members, precip chances decrease
notably from Monday into Tuesday/Wednesday. However, a few
members maintain daily rainfall accumulation through this period.
In general, a downturn in rainfall coverage/intensity may occur around
the middle of next week, but it is not a guarantee.

&&

.AVIATION...For the 00Z package...Thunderstorm coverage is
expected to start to decrease around 00z, with most activity
winding down by around 03-04z. Isolated storms may move in from
New Mexico overnight. Otherwise, expect thunderstorms to begin
again around 18z Thursday. More extensive coverage of storms
producing MVFR cig/vsby is expected Thursday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread thunderstorm coverage is
expected both Thursday and Friday, with Friday's coverage being
greatest near and west of I-17/US 89. Light winds are expected
outside of thunderstorm activity.

Saturday through Monday...Scattered storms with a heavy rain
threat are forecast Saturday and Sunday. Storm coverage and
rainfall intensity may begin to decrease on Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...AT
FIRE WEATHER...AT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 28, 2:18 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
218 PM MST WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      TWIN ARROWS             35.17N 111.26W
07/27/2021                   COCONINO           AZ   LAW ENFORCEMENT

            TWIN ARROWS DIRECTOR OF SECURITY REPORTED
            THAT MAJOR PORTIONS OF THE PROPERTY WERE
            FLOODED AND THAT FLOOD WATERS SENT DEBRIS
            ALL OVER THE ROADS.

&&

TM
Special weather statement, Jul 28, 6:47 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
647 PM MST Wed Jul 28 2021

AZZ013-016-290215-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
647 PM MST Wed Jul 28 2021

...STRONG THUNDERSTORM NEAR SNOWFLAKE AND TAYLOR IN NAVAJO COUNTY
UNTIL 715 PM MST...

At 646 PM MST, Doppler radar was tracking a strong thunderstorm near
Taylor, or 16 miles north of Show Low, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Taylor, Shumway and Snowflake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3457 11004 3440 10996 3431 11018 3454 11027
TIME...MOT...LOC 0146Z 069DEG 9KT 3448 11006

TPS

The radar

The Flagstaff radar (KFSX), 97 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
July 28, 7:05 PM MST to 9:05 PM MST
Where
Navajo County, 1.98 mi W of Snowflake Muni Arpt to 9.54 mi WSW of Shumway
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
34.550, -110.135

A thunderstorm with heavy rain produced heavy runoff into washes and roadways. One barn northeast of Shumway had water running through it (2 inches in 45 to 60 minutes). .

Flash Flood, Navajo

When
July 28, 7:28 PM MST to 8:28 PM MST
Where
Navajo County, 1.12 mi NW of Penzance to 2.69 mi SW of Holbrook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.910, -110.285

Flooding was reported on McLaws Road in Holbrook.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979828, 979829.